Anyone who has abused and/or been addicted to opioid narcotics has experienced withdrawal symptoms at one time or another. They can tell you first hand, with the utmost clarity, the hell that is opioid withdrawal and that they would have done just about anything to ease their pain. For those who detoxification was not intentional, their withdrawal is usually the result of running out of drugs or money to purchase more of their drug of choice. People undergoing opioid withdrawal are most commonly outside of a medical setting, which means that they lack access to the drug typically prescribed to mitigate their symptoms, such as Suboxone (buprenorphine) or Ativan (lorazepam).
The U.S. National Library of Medicine reports that early symptoms of opioid withdrawal include: agitation, anxiety, muscle aches, increased tearing, insomnia, runny nose, sweating and yawning. Late symptoms of withdrawal include: abdominal cramping, diarrhea, dilated pupils, goose bumps, nausea and vomiting.
Clearly, the majority of the symptoms listed above make for an unpleasant time, especially when you consider that some of the symptoms can continue for several weeks. While the behavior is not new, in the wake of the American opioid epidemic a number of opioid addicts have turned to the over the counter (OTC) antidiarrheal drug loperamide (Imodium) to ease their withdrawal symptoms, NPR reports. While it may seem like a harmless practice, in very high doses loperamide fatally disrupts the heart’s rhythm. At 10 times the box recommended dose the drug can ease withdrawal discomfort, but in larger doses loperamide can actually create euphoric effects similar to opioid narcotics.
At this point you may be wondering how a commonly used OTC medication can cause an opioid-like high and still be purchased without a prescription. Keeping the conversation as “clean’ as possible, a common side effect of opioid narcotics is constipation, a side effect that people experiencing diarrhea would appreciate. It just so happens that loperamide is a opioid-receptor agonist and acts on μ-opioid receptors, but unlike other opioid drugs, loperamide is mostly prevented from entering the blood stream and crossing the blood brain barrier essentially preventing euphoria from occurring, according to a study titled “Poor Man’s Methadone: A Case Report of Loperamide Toxicity” published in the American Journal of Forensic Medicine & Pathology.
The research showed that in very high doses, loperamide is able to cross the blood-brain barrier gaining access to the central opioid receptors in the brain, causing euphoria and respiratory depression. Until recently, it was fairly uncommon for people to abuse the drug, but with more people than ever abusing opioids in our country, there has been a spike in hospital cases involving loperamide, which at one time was classified as Schedule II of the Controlled Substances Act 1970, transferred to Schedule V in 1977 and then decontrolled in 1982.
Because of its low cost, ease of accessibility and legal status, it’s a drug that is very, very ripe for abuse,” says William Eggleston, a doctor of pharmacy and fellow in clinical toxicology at the Upstate New York Poison Center, which is affiliated with SUNY Upstate Medical University. “At the Upstate New York Poison Center, we have had a sevenfold increase in calls related to loperamide use and misuse over the last four years.”
Eggleston and his co-authors, whose new study was published the Annals of Emergency Medicine, believe that loperamide should be restricted; much like pseudoephedrine was in the wake of the American methamphetamine crisis. If taken in recommended doses, such drugs are relatively harmless, but they carry a high potential for abuse.
If you, or a loved one, struggles with opioid addiction, stay clear of OTC medications that people claim will help with withdrawal symptoms. The safest course one can take is contacting a licensed addiction rehabilitation center, such as PACE Recovery Center. We can get you the help you need, and aid you in getting on the road to recovery.